MADISON HEIGHTS, Mich. (WXYZ) - Americans spend billions of dollars on herbal supplements each year – but do you really know what you’re taking?
One woman from Madison Heights says the Chinese herbal supplement she took landed her in the hospital.
Since 2004, the U.S. Food and Drug Administration has received more than 26,000 reports of adverse events and complaints about dietary supplements.
Jody Higgins made one of those complaints to the FDA, after she says she found out the herbs she had been taking were making her seriously ill.
“I really thought I was going to die I was getting so sick,” said Higgins.
Higgins says an herbal remedy that she took hoping to feel better – nearly cost her her health.
Back in 2015, Higgins says her legs started hurting. She says she didn’t have great health insurance, and she was hoping for a more holistic approach, so a friend referred her to Far East Ginseng Herbs and Tea in Sterling Heights.
“They suggested that I take something that was called Linsen Double Caulis. I had never heard of it before, and it appeared to have all herbs on the label,” Higgins told the 7 Investigators.
Higgins says for a while, she felt better, and when she stopped taking the Linsen Double Caulis, the leg pain returned. So, Higgins says she kept taking it for nearly a year, even though she started noticing strange symptoms.
“Within four months I had gained 80 pounds,” said Higgins.
Higgins says she suddenly had facial hair growth, severe facial swelling, extremely swollen ankles, and she had dark purple stretch marks all over her body.
“I wasn’t recognizable,” said Higgins. “I couldn’t stand for longer than 2 minutes. I couldn’t cook. I couldn’t wash my clothing. I could barely get in the shower.”
After visiting several doctors, Higgins was eventually referred to University of Michigan Endocrinologist Dr. Ariel Barkan.
“The minute that I said I had been taking a Chinese herbal remedy, he said ‘you’ve been poisoned. I know it.’ Those were his exact words,” said Higgins.
“Her situation was pretty shaky,” Dr. Barkan told 7 Investigator Heather Catallo.
Dr. Barkan sent the Linsin Double Caulis herbal supplement to the Mayo Clinic for testing.
“They were loaded with Dexamethasone… [which] is a medication. It’s a synthetic steroid, very potent, very long acting, and if we take it for quite some time, we develop what is called Cushing Syndrome,” said Dr. Barkan.
Cushing Syndrome is Dr. Barkan’s diagnosis for Jody Higgins, and he says she could have died if she hadn’t sought help.
“The mortality for untreated Cushing Syndrome is 50% within 5 years,” said Dr. Barkan. “Their immunity is completely suppressed. And when you don’t have immunity, the first virus, the first germ may cause [a] fatal infection and you will die.”
Higgins says once she stopped taking the Linsen Double Caulis, the facial hair went away, but she’s still struggling with her weight. Dr. Barkan says her health should improve, although it will take time.
Both doctor and patient say they have contacted the FDA about this, and they each have a warning about taking herbal supplements.
“Please just be very cautious,” said Higgins.
“Don’t touch it. Don’t touch it, you’re playing Russian roulette,” said Dr. Barkan.
Jody Higgins says she met with an investigator from the FDA’s criminal division.
An FDA spokesperson would only tell the 7 Investigators that they do not discuss possible or ongoing investigations.
The lawyer for the store where Higgins says she purchased the supplement told us the owners will not be commenting on this, but the owner did tell us they no longer sell this product.
Like Us. We Like You.
Get local stories delivered directly to your newsfeed.